MAUDE Adverse Event Report: COVIDIEN AG JUAREZ (MMJ) SHILEY; TUBE, TRACHEAL (W/WO CONNECTOR)

COVIDIEN AG JUAREZ (MMJ) SHILEY; TUBE, TRACHEAL (W/WO CONNECTOR)
Model Number 86444
Medical Device Problem Codes Use of Device Problem (1670); Gas/Air Leak (2946)
Health Effect - Clinical Code Unintended Extubation (4564)
Date of Event 08/31/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, the patient was orally intubated, after easy placement and confirmation of bilateral breath sounds and etco2, the pediatric anesthesiologist attempted a leak test at 20 cmh20 but was unable to stop the leak despite over-inflating the pilot balloon.The placement was checked again with the cmac and confirmed that the cuff was through the vocal cords and continued to have an un-sealable leakage.The patient had a history of difficult airway.The patient was re-intubated with a size 4.5 cuffed ett.In the unlikely case that the problem was the too small ett, and had a leak that was sealable at 20 cmh20.Upon inspection of the size 4.0 ett, noted that regardless of volume pushed into the pilot balloon, the cuff did not inflate at all.Unsure about where the disconnect or obstruction was, but had a little fun and incrementally dissected the ett to see if it could isolate the problem.The pilot balloon was cut off and placed a 20g angiocath into the inflation tube (pilot line) through which were still unable to inflate the cuff.A wire was then passed through the inflation tube, cuff, to the tip of the ett.Tested again with angiocath in case this relieved some obstruction, but could not inflate the cuff.The cuff was then removed and found that the groove that should connect the inflation lumen and the interior space of the ett cuff was not sufficiently deep as to allow for patency.Injected methylene blue into the inflation lumen to confirm the lack of an opening into the cuff.
 
Additional Manufacturer Narrative
Evaluation summary: medtronic conducted an investigation based upon all information received.The device was not returned, but photos were available for evaluation.Visual inspection noted a wire being used to pass through the pilot line to try to arrive into the cuff.The notch was misplaced.It was reported that there was a leak in the cuff and an issue with the pilot line or balloon.The reported issues were confirmed.The most likely cause was determined to be manufacturing related.Internal process improvements have been initiated to mitigate this issue.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Additional information: g3 correction: a1, b5 medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, the pediatric anesthesiologist attempted a leak test at 20 cmh20 but was unable to stop the leak despite over-inflating the pilot balloon.The placement was checked with the cmac and confirmed that the cuff was through the vocal cords and continued to have an un-sealable leakage.The patient was re-intubated with a size 4.5 cuffed ett.In the unlikely case that the problem was the too small ett, and had a leak that was sealable at 20 cmh20.Upon inspection of the size 4.0 ett, regardless of volume pushed into the pilot balloon, the cuff did not inflate at all.Incrementally dissected the ett to see if it could isolate the problem.The pilot balloon was cut off and placed a 20g angiocath into the inflation tube (pilot line) but still unable to inflate the cuff.A wire was then passed through the inflation tube, cuff, to the tip of the ett.Tested again with angiocath in case this relieved some obstruction, but could not inflate the cuff.The cuff was then removed and found that the groove that should connect the inflation lumen and the interior space of the ett cuff was not sufficiently deep as to allow for patency.Injected methylene blue into the inflation lumen to confirm the lack of an opening into the cuff.

Brand Name
SHILEY
Common Device Name
TUBE, TRACHEAL (W/WO CONNECTOR)
Manufacturer (Section D)
COVIDIEN AG JUAREZ (MMJ)
1181 hennequen ave.
juarez,chi 32575
MX  32575
Manufacturer (Section G)
COVIDIEN AG JUAREZ (MMJ)
1181 hennequen ave.
juarez,chi 32575
MX   32575
Manufacturer Contact
justin ellis
8200 coral sea st ne
mounds view, MN 55112
7635265677
MDR Report Key15442496
Report Number9681384-2022-00047
Device Sequence Number5581903
Product Code BTR
UDI-Device Identifier20884522005705
UDI-Public20884522005705
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K965132
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/16/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/23/2026
Device Model Number86444
Device Catalogue Number86444
Device Lot Number21H0865JZX
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/02/2022
Supplement Date Received by Manufacturer10/19/2022
03/06/2023
Initial Report FDA Received Date09/16/2022
Supplement Report FDA Received Date11/14/2022
03/16/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/23/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age33 MO
Patient SexFemale
Patient Weight12 KG